Funnel Cloud, Calloway
- When
- June 1, 3:10 PM CST
- Where
- Calloway County, 5 mi NE of Murray
- Reported by
- NWS Employee
- Coordinates
- 36.671, -88.256
A funnel cloud was photographed over open fields and woodlands.
Scattered thunderstorms developed during the warmth of the afternoon ahead of a weak shortwave trough over Arkansas. The storms formed within a broad area of moist southerly winds ahead of a Plains low pressure system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered thunderstorms developed during the warmth of the afternoon ahead of a weak shortwave trough over Arkansas. The storms formed within a broad area of moist southerly winds ahead of a Plains low pressure system.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 1, 1:55 PM CST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 255 PM CDT Sun Jun 1 2014 .SHORT TERM...(Tonight through Tuesday night) Issued at 255 PM CDT SUN JUN 1 2014 The NAM had the best handle on placement of convection for today. Will carry with its trend through the early evening. We lose the influence of the upper high, with SW flow developing aloft. The atmosphere will remain moist and unstable. So after a diminishing trend in the convection again tonight, expect a flare up again Monday. The activity may be somewhat enhanced by a s/wv forecast to move into the area from the west by the end of the day. Therefore likely PoPs for the afternoon. This axis will shift east Monday evening, but lingering convection cannot be ruled out. Chances are lower for Tuesday through Tuesday night as the mid trop flow transitions to NW. Still cannot rule out some convection either period. Best chances probably up along I-64 Tuesday night. Will continue to use persistence, and bias corrected output for high and low temps. .LONG TERM...(Wednesday through Sunday) Issued at 255 PM CDT SUN JUN 1 2014 An active weather pattern is expected during the long term period as the main belt of upper level westerlies settles southward across our region. This will result in a southward shift of the mean location of the surface front...accompanied by an increase in the potential for organized convection. The first round of potentially active weather will occur Wednesday and Wednesday night as a rather strong 500 mb shortwave moves east across the central Plains toward the upper Midwest. The associated surface low is forecast to track east from northern Missouri late Wednesday to central/southern Indiana by Thursday morning. A hot/humid and very unstable air mass is forecast to be in place ahead of this system...with sbcapes around 3000 j/kg Wed afternoon. A capping inversion will complicate the timing of the storms...but the degree of forcing and instability suggests the cap will eventually break by Wed evening. The increase in deep layer shear associated with the mid level shortwave will be more than sufficient for organized severe weather if model forecasts of moisture and instability are correct. Shear and forcing will be strongest north of a kcgi/kpah/khop line. On Thursday and Thursday night...the frontal boundary will sag south across the remainder of the forecast area. Weak subsidence and lower shear in the wake of the Wed/Wed night shortwave may result in somewhat less convective coverage/intensity. However...moisture and instability parameters will be rather impressive Thursday afternoon ...barring the influence of early morning convection. Friday and Friday night appear to be relatively quiet and dry in the wake of the frontal passage. Temps and rh will be somewhat lower...more in line with seasonal norms. There is still some run to run inconsistency in the models...so will keep low pops in the forecast. Next weekend...another 500 mb shortwave trough will progress east from the Plains. The track of the associated surface low is likely to pass over or north of the forecast area. This will result in another round of organized storms. && .AVIATION... Issued at 1023 AM CDT SUN JUN 1 2014 Persistence forecast. Diurnal enhanced CU will again develop with scattered TSRA through the afternoon. VCTS type forecast with short term updates in case activity zero's in on any one of the Terminals. Winds have veered around to the south today, with speeds up to 10 kts. Convective activity should taper off again this evening, with a light southerly flow continuing. Guidance is hinting at the potential for some lower clouds (MVFR) Monday morning. Will take a look at the model RH progs and soundings and see if an inclusion is necessary in the planning section of the forecast. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 653 AM CDT SUN JUN 1 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 653 AM CDT SUN JUN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST MAINLY FOR THIS AFTERNOON AND EARLY THIS EVENING ACROSS PART OF THE OUTLOOK AREA. LOCALLY HEAVY RAIN AND LIGHTNING ARE THE MAIN HAZARDS WITH STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DAILY CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH SATURDAY. AGAIN...HEAVY RAIN AND FREQUENT LIGHTNING WILL BE THE PRIMARY CONCERNS. A FEW STORMS MAY APPROACH SEVERE LIMITS WEDNESDAY AND WEDNESDAY NIGHT...MAINLY ALONG AND NORTH OF THE INTERSTATE 64 CORRIDOR IN SOUTHERN ILLINOIS AND AND SOUTHWEST INDIANA. AT THIS TIME...LARGE HAIL AND DAMAGING WINDS APPEAR THE BE THE MOST LIKELY HAZARDS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SMITH/JAP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 101 PM CDT SUN JUN 1 2014 ILZ080-011900- PERRY- 101 PM CDT SUN JUN 1 2014 ...SIGNIFICANT WEATHER ADVISORY... AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PINCKNEYVILLE...MOVING NORTH AT 20 MPH NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM OVER WESTERN PERRY COUNTY ILLINOIS THROUGH 120 PM. * THE THUNDERSTORM WILL BE NEAR... PINCKNEYVILLE BY 110 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 225 PM CDT SUN JUN 1 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-087-111- 112-114-012130- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-CAPE GIRARDEAU-SCOTT-MISSISSIPPI- NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...CAPE GIRARDEAU... SIKESTON...CHARLESTON...NEW MADRID 225 PM CDT SUN JUN 1 2014 SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE NORTH NORTHEAST AROUND 15 MPH ACROSS SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WEST KENTUCKY AND PART OF SOUTHEAST MISSOURI THROUGH THE MID TO LATE AFTERNOON HOURS. THE STRONGER STORMS WILL PRODUCE HAIL PEA TO DIME SIZE AND WIND GUSTS 35 TO 45 MPH. VERY HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 323 PM CDT SUN JUN 1 2014 INZ081-082-012115- GIBSON IN-PIKE IN- 323 PM CDT SUN JUN 1 2014 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GIBSON AND SOUTHERN PIKE COUNTIES IN SOUTHWEST INDIANA UNTIL 415 PM CDT... AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OAKLAND CITY...MOVING NORTH AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS THAT MAY BE IMPACTED INCLUDE... OAKLAND CITY AND FRANCISCO. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 339 PM CDT SUN JUN 1 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 110>112-114-012245- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-STODDARD-SCOTT- MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 339 PM CDT SUN JUN 1 2014 AT 335 PM...SCATTERED STRONG THUNDERSTORMS CONTINUED ACROSS WEST KENTUCKY... SOUTHWEST INDIANA...SOUTHERN ILLINOIS AND A PORTION OF SOUTHEAST MISSOURI...JUST WEST OF THE MISSISSIPPI RIVER. THE STORMS WILL CONTINUE TO BE SCATTERED IN NATURE...AND MOVE NORTH NORTHEAST AT 20 MPH. THE MOST INTENSE STORMS WILL PRODUCE PEA TO NICKEL SIZE HAIL...GUSTY WINDS 35 TO 50 MPH AND VERY HEAVY RAINFALL IN A SHORT AMOUNT OF TIME...THAT MAY LEAD TO STANDING WATER ACROSS SOME ROADS AND IN LOW LYING AREAS. THIS TREND WILL CONTINUE THROUGH LATE AFTERNOON.
The Paducah radar (KPAH), 64 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A funnel cloud was photographed over open fields and woodlands.
Tree limbs were blown down along Highway 348. Most of the limbs were small, but there were four larger limbs down in yards around the area.
A funnel cloud was reported near Canton moving toward Cadiz.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516614, 516610, 516611.